Kansas, 2003

Tornadoes and Hail in Kansas, July 9, 2003

July 9, 2003 · NWS ICT · 78 events in 20 counties and zones

38 thunderstorm wind, 32 hail, 8 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
78

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 2:37 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 9, 2:37 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUL 9 2003

TNGT:
MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA.  SOME OF THE STORMS WL
LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES.
DOWNBURST WINDS SHUD BE PRIMARY THREAT.  APPRS THAT PCPN WL CLR ICT
ARND 06Z AND FAR SE KS BY 12Z.  DRIER AIR AND CLRG SKIES SHUD ALLOW
TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS.

THU:
SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE.
SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS...
THAT TEMPS COULD BE EVEN WARMER IN NW SXNS.

THU NGT-SUN:
BIG QUESTION IS RETURN OF MSTR/FNT.  NOT AT ALL CLR WHEN THIS WL
BE...WITH A LOT OF VARIATION FM MODEL TO MODEL.  THROW IN NW FLOW
ALF AND PCPN COULD BE PSBL ABT ANY TIME.  CLIMO WOULD FAVOR THE
EVE/OVNGT PERIODS.  GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA...
OPTED TO BASICALLY GO WITH EXISTING FCST.  DID NIX POPS IN FAR SW
SXNS ON FRI AFTN.  SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT
GOING.  MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS...
WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN.
HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT
AND DIVERGENCE OF OPINION IN ADJACENT OFFICES..

MON-WED:
UPR RDG SHUD BUILD ACRS THE PLAINS.  AGN SOME DISCREPANCY BETWEEN
GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW
ALF OR UNDER RGD.  OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING
TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR.

FCSTID =   17/HOWERTON
ICT   67  93  66  95 /  40   0  10  10
HUT   65  93  65  95 /  50   0  10  10
EWK   66  92  67  94 /  50   0  10  10
EQA   67  92  67  94 /  30   0  10  10
WLD   69  94  67  96 /  40  10  10  10
RSL   61  94  64  96 /  10   0  10  10
GBD   62  94  64  96 /  20   0  10  10
SLN   65  92  65  94 /  30   0  10  10
MPR   66  92  67  94 /  50   0  10  10
CFV   69  87  65  90 /  60  10  10  10
CNU   67  88  65  90 /  60  10  10  10
K88   67  88  65  90 /  60   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 9, 3:05 AM CST, 13 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND
ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE
AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON.
THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT
WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS
EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF
A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING
WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS
AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT
IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING
WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS
THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL
BRING A THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM
TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A
WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED
SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The radar

The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 32 hail, 8 tornado. Local standard time, as filed.

Hail, Saline

When
July 9, 4:20 PM CST
Where
Saline County, 4 mi NE of New Cambria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -97.450

Co-op observer.

Hail, Saline

When
July 9, 4:40 PM CST
Where
Saline County, 5 mi SE of Salina
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -97.533

Hail, Rice

When
July 9, 4:44 PM CST
Where
Rice County, 5 mi N of Lyons
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.200

Hail, Rice

When
July 9, 4:47 PM CST
Where
Rice County, 5 mi N of Lyons
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -98.200

Hail, Saline

When
July 9, 4:50 PM CST
Where
Saline County, 7 mi SE of Salina
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -97.500

Hail, Saline

When
July 9, 4:56 PM CST
Where
Saline County, 6 mi SE of Gypsum
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -97.333

Hail, Rice

When
July 9, 4:58 PM CST
Where
Rice County, Lyons
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.200

Hail, Rice

When
July 9, 4:59 PM CST
Where
Rice County, 2 mi E of Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.167

Hail, Rice

When
July 9, 5:09 PM CST
Where
Rice County, 2 mi E of Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.167

Thunderstorm Wind, McPherson

When
July 9, 5:19 PM CST
Where
McPherson County, Roxbury
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.417

Several tree limbs were downed across the town.

Hail, Rice

When
July 9, 5:20 PM CST
Where
Rice County, 2 mi W of Sterling
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.233

Tornado, Rice

When
July 9, 5:20 PM CST to 5:22 PM CST
Where
Rice County, 2 mi W of Sterling
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.233

Although a brief event, the tornado damaged roofing and fencing on a farm. Lyons Daily News contributed to this report.

Thunderstorm Wind, McPherson

When
July 9, 5:25 PM CST
Where
McPherson County, Roxbury
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.417

Thunderstorm Wind, Marion

When
July 9, 5:26 PM CST
Where
Marion County, Tampa
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Hail, Reno

When
July 9, 5:40 PM CST
Where
Reno County, Nickerson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -98.083

Thunderstorm Wind, Marion

When
July 9, 5:41 PM CST
Where
Marion County, Hillsboro
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.200

Hail, Reno

When
July 9, 5:52 PM CST
Where
Reno County, 1 mi E of Nickerson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -98.067

Hail, Reno

When
July 9, 5:55 PM CST
Where
Reno County, 2 mi W of Hutchinson
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.950

Tornado, Reno

When
July 9, 5:55 PM CST to 5:56 PM CST
Where
Reno County, Partridge
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.083

Brief touchdown in the country.

Hail, Reno

When
July 9, 5:58 PM CST
Where
Reno County, Hutchinson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Hail, Reno

When
July 9, 6:01 PM CST
Where
Reno County, Arlington
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -98.183

Hail, Reno

When
July 9, 6:02 PM CST
Where
Reno County, Hutchinson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -97.917

Hail, Reno

When
July 9, 6:05 PM CST
Where
Reno County, 1 mi SE of Partridge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.067

Hail, Reno

When
July 9, 6:06 PM CST
Where
Reno County, 6 mi SW of Hutchinson
Measured
2.75 in hail
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
38.000, -98.000

The following sustained damage: Five fire trucks, seven county sheriff's cars, and one police cruiser (which was "devastated"). Hutchinson News contributed greatly to this narrative.

Hail, Reno

When
July 9, 6:06 PM CST
Where
Reno County, South Hutchinson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -97.917

Hail, Reno

When
July 9, 6:08 PM CST
Where
Reno County, 8 mi SW of South Hutchinson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.017

Tornado, Reno

When
July 9, 6:15 PM CST to 6:16 PM CST
Where
Reno County, 2 mi SW of Langdon
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.833, -98.350

Brief touchdown in the country.

Thunderstorm Wind, Reno

When
July 9, 6:20 PM CST
Where
Reno County, Castleton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.967

Tornado, Kingman

When
July 9, 6:20 PM CST to 6:22 PM CST
Where
Kingman County, 1 mi NW of Kingman
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -98.133

Brief touchdown in the country.

Hail, Kingman

When
July 9, 6:27 PM CST
Where
Kingman County, 3 mi N of Kingman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -98.117

Hail, Kingman

When
July 9, 6:30 PM CST
Where
Kingman County, 4 mi NE of Kingman
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -98.067

Tornado, Sedgwick

When
July 9, 6:30 PM CST
Where
Sedgwick County, 2 mi E of Cheney
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.633, -97.750

Brief touchdown in open country

Tornado, Kingman

When
July 9, 6:30 PM CST to 6:36 PM CST
Where
Kingman County, 3 mi E of Cunningham
Rating
F1
Path length
5 mi
Path width
100 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.383

Slow-moving, the tornado extensively damaged two farmsteads, one silo, and, of course, trees.

Hail, Reno

When
July 9, 6:35 PM CST
Where
Reno County, Pretty Prairie
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.017

Tornado, Kingman

When
July 9, 6:40 PM CST to 6:42 PM CST
Where
Kingman County, 1 mi N of Willowdale
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -98.300

Brief touchdown in the country.

Thunderstorm Wind, Butler

When
July 9, 6:49 PM CST
Where
Butler County, El Dorado
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.867

Thunderstorm Wind, Reno

When
July 9, 6:54 PM CST
Where
Reno County, Pretty Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.017

Two grain bins blown over.

Thunderstorm Wind, Butler

When
July 9, 6:56 PM CST
Where
Butler County, El Dorado
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
37.817, -96.867

See 1909CST entry for damage summary.

Hail, Kingman

When
July 9, 7:00 PM CST
Where
Kingman County, 9 mi S of Kingman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -98.117

Thunderstorm Wind, Sedgwick

When
July 9, 7:02 PM CST
Where
Sedgwick County, Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Hail, Kingman

When
July 9, 7:05 PM CST
Where
Kingman County, Zenda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Thunderstorm Wind, Butler

When
July 9, 7:06 PM CST
Where
Butler County, 1 mi SW of Haverhill
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.667, -96.900

Thunderstorm Wind, Butler

When
July 9, 7:09 PM CST
Where
Butler County, El Dorado
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
GENERAL PUBLIC
Coordinates
37.817, -96.867

Microburst-induced winds downed power lines and power poles. A large Oak Tree in front of Butler County courthouse was uprooted and landed on a pick-up truck. The roof at Pizza Hut was damaged while a brick wall at K&M car wash in West El Dorado was blown down. A light pole (that also contained the power control system) at El Dorado High School's football field was toppled while a second was twisted. Roof damage was extensive, mainly due to shingles being first peeled, then dislodged. A sandblasting shop at a construction site was destroyed. Two trailers were overturned.Tree damage was widespread, including one large branch that fell onto a house, severely damaging it's roof. El Dorado Times contributed greatly to this report.

Tornado, Harper

When
July 9, 7:09 PM CST
Where
Harper County, 8 mi NW of Harper
Rating
F0
Path length
1 mi
Path width
75 yd
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
37.367, -98.117

Minor wind damage to trees and power lines.

Thunderstorm Wind, Sedgwick

When
July 9, 7:10 PM CST
Where
Sedgwick County, Park City
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.317

Greyhound Park unroofed, damaging 50-75 cars. Park to be closed an estimated two weeks. Power poles downed, and trees uprooted. Hotel under construction near North Oliver/K-96 interchange sustained unspecified damage. Dollar estimate a rough approximation.

Hail, Butler

When
July 9, 7:25 PM CST
Where
Butler County, Rose Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -97.133

Thunderstorm Wind, Butler

When
July 9, 7:25 PM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.567, -97.133

Thunderstorm Wind, Greenwood

When
July 9, 7:30 PM CST
Where
Greenwood County, 2 mi N of Eureka
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.850, -96.300

Hangar blown down at airport.

Hail, Harper

When
July 9, 7:40 PM CST
Where
Harper County, 5 mi SW of Attica
Measured
4.5 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
37.183, -98.300

Major roof damage, the most dramatic of which was caused by one hailstone, reportedly possessing a 10.5 inch circumference, penetrating the roof of the victimized house and landing in a closet. The Attica Independent News contributed greatly to this report.

Thunderstorm Wind, Sedgwick

When
July 9, 7:40 PM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Sign damaged and limbs downed near Colliseum.

Thunderstorm Wind, Butler

When
July 9, 7:42 PM CST
Where
Butler County, Douglass
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.517, -97.017

Thunderstorm Wind, Woodson

When
July 9, 7:47 PM CST
Where
Woodson County, Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.883, -95.733

Thunderstorm Wind, Butler

When
July 9, 7:47 PM CST
Where
Butler County, Douglass
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
37.517, -97.017

Tree with 1.5 inch diameter trunk uprooted and fell onto elementary school. Damage to school unspecified.

Thunderstorm Wind, Wilson

When
July 9, 7:50 PM CST
Where
Wilson County, Coyville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.900

Thunderstorm Wind, Butler

When
July 9, 7:50 PM CST
Where
Butler County, El Dorado
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
37.817, -96.867

Trailer overturned.

Hail, Harper

When
July 9, 7:55 PM CST
Where
Harper County, 3 mi SW of Anthony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -98.067

Thunderstorm Wind, Cowley

When
July 9, 7:56 PM CST
Where
Cowley County, Atlanta
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.767

Windows blown out of vehicle.

Thunderstorm Wind, Butler

When
July 9, 8:00 PM CST
Where
Butler County, El Dorado
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.817, -96.867

Large trees uprooted at court house.

Thunderstorm Wind, Cowley

When
July 9, 8:00 PM CST
Where
Cowley County, 2 mi E of Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.733

Thunderstorm Wind, Neosho

When
July 9, 8:00 PM CST
Where
Neosho County, 9 mi NW of Erie
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -95.367

Pole barn roof collapsed. Micro-burst suspected.

Thunderstorm Wind, Sumner

When
July 9, 8:00 PM CST
Where
Sumner County, Belle Plaine
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

Large limbs downed.

Thunderstorm Wind, Cowley

When
July 9, 8:03 PM CST
Where
Cowley County, 2 mi W of Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.800

Trees with 4-5 inch diameter trunks uprooted. In addition, one storm spotter had windows blown out of his truck, with the vehicle subsequently spun around.

Thunderstorm Wind, Neosho

When
July 9, 8:15 PM CST
Where
Neosho County, Erie
Measured
54 kt (62 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -95.250

Hail, Allen

When
July 9, 8:15 PM CST
Where
Allen County, 3 mi NW of Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -95.433

Thunderstorm Wind, Cowley

When
July 9, 8:18 PM CST
Where
Cowley County, 2 mi N of Burden
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.350, -96.750

Hail, Allen

When
July 9, 8:20 PM CST
Where
Allen County, 5 mi NW of Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -95.467

Hail, Allen

When
July 9, 8:24 PM CST
Where
Allen County, Iola
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Hail, Allen

When
July 9, 8:25 PM CST
Where
Allen County, 5 mi E of Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.300

Thunderstorm Wind, Cowley

When
July 9, 8:30 PM CST
Where
Cowley County, 5 mi W of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.250, -97.067

Thunderstorm Wind, Elk

When
July 9, 8:43 PM CST
Where
Elk County, 6 mi W of Elk Falls
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.367, -96.300

Thunderstorm Wind, Wilson

When
July 9, 8:45 PM CST
Where
Wilson County, Buxton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.450, -95.917

Thunderstorm Wind, Neosho

When
July 9, 8:46 PM CST
Where
Neosho County, Stark
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.683, -95.150

Thunderstorm Wind, Chautauqua

When
July 9, 8:47 PM CST
Where
Chautauqua County, 8 mi N of Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.250, -96.183

Thunderstorm Wind, Montgomery

When
July 9, 8:55 PM CST
Where
Montgomery County, 7 mi S of Cherryvale
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.167, -95.550

Large trees uprooted.

Thunderstorm Wind, Labette

When
July 9, 9:00 PM CST
Where
Labette County, Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.200, -95.300

Thunderstorm Wind, Montgomery

When
July 9, 9:10 PM CST
Where
Montgomery County, Caney
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.017, -95.950

Thunderstorm Wind, Montgomery

When
July 9, 9:10 PM CST
Where
Montgomery County, Independence
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -95.717

Limbs downed. (Speed estimate based upon nearby report).

Thunderstorm Wind, Montgomery

When
July 9, 9:15 PM CST
Where
Montgomery County, 1 mi S of Cherryvale
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -95.550

Trailer home skirting removed. A few large trees uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365811, 5365812, 5367447, 5365813, 5365814, 5365815, 5365816, 5365817, 5367456, 5367517, 5365818, 5367749, 5367452, 5365819, 5365820, 5365821, 5365822, 5365823, 5367750, 5365824, 5365825, 5365826, 5365827, 5365828, 5367448, 5365898, 5367751, 5365899, 5367752, 5365900, 5365901, 5367518, 5367753, 5365902, 5367754, 5367519, 5365903, 5365904, 5367445, 5365905, and more.